Alert archive / New Mexico / Flash Flood Warnings in 2022
Flash Flood Warning 82, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Aug 11, 2022, 2:50 PM MDT for Otero County, New Mexico; Hudspeth County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 11, 2022, 2:50 PM MDT (20:50 UTC)
- Expired
- Aug 11, 2022, 6:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Otero County, NM, Hudspeth County, TX
The radar
The El Paso radar (KEPZ), 108 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 2:19 PM MDT, 31 minutes earlier.
Area forecast discussion, Aug 11, 2:19 PM MDT, 31 minutes before
Area Forecast Discussion National Weather Service El Paso TX/Santa Teresa NM 219 PM MDT Thu Aug 11 2022 .SYNOPSIS... An active monsoon weather pattern will continue through next week. Scattered to numerous showers and thunderstorms with a potential for heavy rain and flash flooding will occur this afternoon through Friday night. There will be decrease in thunderstorm activity during the weekend with less coverage with a light to moderate rain pattern. Additional moisture next week will increase shower and thunderstorm activity with a potential for heavy rain and flooding. Temperatures will remain seasonal through the period. && .DISCUSSION... .SHORT TERM...Tonight and Friday... Very active weather is expected into Friday across the Borderland. There is plenty of moisture situated over the area this afternoon with dew points at 60-65 degrees and PW's between 1.2-1.5 inches. The EPZ 12z sounding showed PW's at 1.44 inches which may have been a bit high since there were clouds overhead at that time. Even taking that into account, a more accurate value would still be about 40% above normal and we are right around the climatological peak for monsoonal moisture. Widespread slow-moving thunderstorms are ongoing over our eastern areas as of 19z and have been producing areas of flash flooding. This activity should spread across the lowlands into this evening, but probably not as widespread or heavy. A Flood Watch remains in effect through tonight for the Sacramentos and the Gila Region. This does not mean that the other lowland areas are excluded from localized flooding and heavy rainfall. Small hail and strong winds over 40 mph are possible into the overnight as isolated to scattered thunderstorms linger. The main culprit of this moisture influx is a shortwave trough that is currently splitting NM in half from northwest to southeast. This disturbance will reach the Sacramentos first this evening and slowly progress through the CWA from east to west tomorrow. This will lower the threat for heavy rainfall and flash flooding over the Sacramentos as moisture levels decrease behind the shortwave. The Gila Region however, should still see a good amount of thunderstorm development during the afternoon, provided that any overnight clouds clear out in time for peak heating. Scattered storms are forecast again for the lowlands tomorrow as PW's stay in the same 1.2-1.5 inch range. Localized flash flooding and heavy rainfall are possible as a result. Small hail and strong winds may occur as well with these storms. Temperatures remain near or a few degrees below normal through tomorrow with highs in the low 90s in the lowlands. && .LONG TERM...Friday night through next Thursday. A stationary area of high pressure will remain centered over the northern Texas panhandle during the weekend through next Tuesday. This monsoonal pattern will keep the local area under a moist easterly to southeasterly flow that will continue to help develop shower and thunderstorm activity through all of next week. For this weekend, the weak upper low over the local region will move away from the area by Friday night. At the same time a somewhat drier continental air mass will be ingested into the easterly flow which lower lower precipitable water values to seasonal normals. This should result in a general decrease in shower and thunderstorm activity during the weekend with the greatest chance of thunderstorms mostly occurring from Deming westward to the Arizona State line. The remainder of the area will continue to have at least a slight chance of thunderstorms. With lower precipitable water values, storms will not be quite as efficient at producing rain with mostly periods of light to moderate rainfall expected with the occasional heavy rain producer from stronger storms. Mountains will continue have greater coverage of thunderstorm development. For Monday, thunderstorm development will continue to be isolated to widely scattered as a drier air mass continues to limit thunderstorm development. That will change on Tuesday as increased moisture and an easterly wave/inverted low pressure trough approaches the area from the gulf of Mexico. This weak system will increase chances for thunderstorm development with a potential for heavy rainfall, flooding and strong storms on Tuesday. Similarly, a weak trough will drop down from the north near the region to help initiate stronger convection through Wednesday and Thursday. Storm coverage Tuesday through Thursday will be scattered to numerous in the afternoon and evening with more isolated storm development in the morning hours. && .AVIATION...18ZFR conditions expected for much of the forecast. VCSH continues for KTCS until 21z as a band of light- moderate rain sits just to the S. BKN-OVC to start with TS developing in afternoon and VCTS introduced between 20-23z for TAF sites. Confidence is low on TS timing due to clouds overhead which may suppress development. Amendments seem likely before 0z cycle. VRB25G35KT and VIS < 3SM possible with storms into evening. TS dissipate overnight with BKN-OVC100-120. && .FIRE WEATHER... Fire weather concerns are not expected through the first half of next week. Abundant moisture keeps the threat going for scattered to widespread thunderstorms for Friday. Drier air moves in for the weekend, lowering the chance of storms but not entirely. Mountains and western areas will see the best chance of activity into next week. Temperatures stay near or slightly below normal with modest winds outside of outflows. Min RH's range from 20-35% in the lowlands and from 40-65% in the mountains through early next week. Ventilation rates range from poor to very good during the same timeframe. && .PRELIMINARY POINT TEMPS/POPS... El Paso 71 93 71 96 / 50 40 20 20 Sierra Blanca 68 87 67 89 / 40 40 10 20 Las Cruces 68 91 67 93 / 50 50 40 20 Alamogordo 66 89 66 91 / 50 50 20 20 Cloudcroft 48 64 48 67 / 50 60 20 30 Truth or Consequences 66 86 66 88 / 50 60 40 30 Silver City 61 81 61 80 / 70 80 60 50 Deming 67 91 66 90 / 60 50 50 30 Lordsburg 66 90 67 88 / 60 50 60 40 West El Paso Metro 71 92 72 94 / 50 40 30 20 Dell City 68 91 66 94 / 40 30 0 10 Fort Hancock 70 93 69 96 / 50 40 20 20 Loma Linda 65 84 66 88 / 50 40 20 20 Fabens 71 92 70 94 / 50 40 20 20 Santa Teresa 69 92 69 93 / 50 40 30 20 White Sands HQ 70 88 70 91 / 50 50 30 20 Jornada Range 67 90 66 89 / 50 50 30 20 Hatch 67 89 66 90 / 50 50 40 20 Columbus 69 92 68 90 / 50 40 50 20 Orogrande 68 88 67 91 / 40 40 20 20 Mayhill 54 75 53 79 / 40 50 10 20 Mescalero 53 75 53 78 / 50 60 20 30 Timberon 53 75 54 78 / 50 60 20 30 Winston 61 79 60 80 / 50 80 50 50 Hillsboro 64 85 64 86 / 60 70 50 40 Spaceport 66 87 66 88 / 50 60 30 20 Lake Roberts 57 78 56 78 / 60 80 60 50 Hurley 63 86 64 85 / 60 70 60 40 Cliff 61 88 61 88 / 50 80 60 50 Mule Creek 61 83 61 83 / 50 80 60 60 Faywood 64 85 64 84 / 70 70 60 40 Animas 66 91 66 89 / 60 50 60 40 Hachita 65 88 65 87 / 50 40 60 30 Antelope Wells 64 88 64 87 / 60 40 70 40 Cloverdale 61 85 61 83 / 60 50 70 50 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...Flood Watch through late tonight for NMZ402-403-408-414>416. TX...None. && 39-Aronson/04-Lundeen
Hazardous weather outlook, Aug 11, 11:46 AM MDT, 3 hours 4 minutes before
Hazardous Weather Outlook National Weather Service El Paso TX/Santa Teresa NM 1146 AM MDT Thu Aug 11 2022 NMZ402-403-408-414>416-121800- Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Eastern Black Range Foothills- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet- 1146 AM MDT Thu Aug 11 2022 This Hazardous Weather Outlook is for portions of south central New Mexico and southwest New Mexico. .DAY ONE...This Afternoon and Tonight ...Flash Flood Watch this afternoon and tonight... Numerous thunderstorms developing with heavy rainfall and flash flooding a concern into tonight. Small hail and strong winds also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Scattered storms developing each afternoon with heavy rainfall and gusty winds possible. Flood threat lingers for Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NMZ401-404>407-409>413-417-TXZ418>424-121800- Upper Gila River Valley-Southwest Desert/Lower Gila River Valley- Lowlands of the Bootheel-Uplands of the Bootheel- Southwest Desert/Mimbres Basin-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1146 AM MDT Thu Aug 11 2022 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms developing during the afternoon with localized flooding, strong winds, and small hail possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Isolated to scattered storms develop each afternoon with gusty winds and heavy downpours possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Aronson
In the hours before
Local storm report, Aug 11, 12:01 PM MDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1201 PM MDT THU AUG 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 AM FLASH FLOOD 2 ENE MESCALERO 33.16N 105.76W
08/11/2022 OTERO NM EMERGENCY MNGR
HIGHWAY 70 CLOSED BETWEEN MILE MARKERS 242
AND 247. HEAVY DEBRIS ACROSS THE ROAD NEAR
MILE MARKER 242. RAINFALL AMOUNTS IN EXCESS
OF 1 INCH IN LAST HOUR.
&&
JGSpecial weather statement, Aug 11, 2:13 PM MDT, 37 minutes before
Special Weather Statement
National Weather Service El Paso TX
213 PM MDT Thu Aug 11 2022
TXZ420-421-112045-
Salt Basin TX-Northern Hudspeth Highlands/Hueco Mountains TX-
213 PM MDT Thu Aug 11 2022
...A strong thunderstorm will impact portions of north central
Hudspeth County through 245 PM MDT...
At 213 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Cornudas. This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cornudas Mountains.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3186 10539 3184 10572 3200 10570 3200 10538
TIME...MOT...LOC 2013Z 219DEG 1KT 3194 10543
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DELSpecial weather statement, Aug 11, 2:22 PM MDT, 28 minutes before
Special Weather Statement
National Weather Service El Paso TX
222 PM MDT Thu Aug 11 2022
TXZ420-422>424-112100-
Southern Hudspeth Highlands TX-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties TX-
Rio Grande Valley of Eastern Hudspeth County TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
222 PM MDT Thu Aug 11 2022
...A strong thunderstorm will impact portions of west central
Hudspeth County through 300 PM MDT...
At 222 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Esperanza, moving west at 15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fort Quitman, Esperanza, Finlay and McNary.
This includes Interstate 10 in Texas between mile markers 78 and 97.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3110 10562 3110 10564 3112 10565 3114 10572
3115 10572 3116 10574 3116 10577 3120 10578
3122 10581 3132 10574 3121 10550 3108 10560
TIME...MOT...LOC 2022Z 111DEG 12KT 3116 10561
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
DELThe office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 6:23 PM MDT | Special Weather Statement | EPZ | Hidalgo | 37 min |
| Aug 11, 5:18 AM MDT | Areal Flood Advisory | EPZ | Doña Ana | 117 min |
| Aug 11, 7:46 AM MDT | Areal Flood Advisory | EPZ | Doña Ana | 3 hr |
| Aug 11, 9:25 AM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
| Aug 11, 9:30 AM MDT | Areal Flood Advisory | EPZ | Otero | 2 hr |
| Aug 11, 9:34 AM MDT | Areal Flood Advisory | EPZ | Doña Ana | 3 hr |
| Aug 11, 9:44 AM MDT | Areal Flood Advisory | EPZ | Sierra | 114 min |
| Aug 11, 10:32 AM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
| Aug 11, 11:12 AM MDT | Flash Flood Warning | EPZ | Otero | 3 hr |
| Aug 11, 11:19 AM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
| Aug 11, 11:23 AM MDT | Areal Flood Advisory | EPZ | Otero | 22 min |
| Aug 11, 11:43 AM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
| Aug 11, 11:45 AM MDT | Flash Flood Warning | EPZ | Otero | 3 hr |
| Aug 11, 11:49 AM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
| Aug 11, 12:36 PM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
| Aug 11, 1:00 PM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
| Aug 11, 1:27 PM MDT | Areal Flood Advisory | EPZ | Otero | 2 hr |
| Aug 11, 1:55 PM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
| Aug 11, 2:41 PM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
| Aug 11, 12:27 PM MDT | Areal Flood Advisory | EPZ | Hudspeth | 2 hr |
| Aug 11, 1:38 PM MDT | Areal Flood Advisory | EPZ | Hudspeth | 3 hr |
| Aug 11, 2:13 PM MDT | Special Weather Statement | EPZ | Hudspeth | 32 min |
| Aug 11, 2:22 PM MDT | Special Weather Statement | EPZ | Hudspeth | 38 min |
| Aug 11, 2:44 PM MDT | Areal Flood Advisory | EPZ | El Paso, Hudspeth | 3 hr |
| Aug 11, 2:54 PM MDT | Flash Flood Warning | EPZ | Hudspeth | 3 hr |
| Aug 11, 3:24 PM MDT | Areal Flood Advisory | EPZ | Hudspeth | 3 hr |
| Aug 11, 3:28 PM MDT | Areal Flood Advisory | EPZ | Hudspeth | 3 hr |
| Aug 11, 3:46 PM MDT | Flash Flood Warning | EPZ | Hudspeth | 3 hr |
| Aug 11, 4:44 PM MDT | Areal Flood Advisory | EPZ | Hudspeth | 61 min |
Nearby
Flash Flood Warnings in New Mexico, 2022Flash Flood Warnings in Texas, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.